Srdan Verstovsek, MD, PhD, discusses the tolerability of pacritinib for patients with myelofibrosis.
Srdan Verstovsek, MD, PhD, professor of medicine and hematologic oncologist at the University of Texas MD Anderson Cancer Center, discusses the tolerability of pacritinib (Vonjo) for patients with myelofibrosis.
The Janus kinase (JAK) inhibitor pacritinib was granted accelerated approval by the FDA for patients with intermediate- or high-risk primary or secondary myelofibrosis with platelet counts below 50,000/µL based on results of the phase 3 PERSIST-2 study (NCT02055781), which found that the agent led to a reduced spleen volume in 29% of patients versus 3% of patients who received best available therapy.
According to Verstovsek, lowered blood cell counts were not a serious adverse event (AE) associated with pacritinib, compared with other JAK inhibitors such as ruxolitinib (Jakafi). This allowed pacritinib to be approved for patients with a platelet count below 50,000/µL while ruxolitinib and fedratinib (Inrebic) are approved for patients with a platelet count above 50,000/µL.
The most common AEs reported with pacritinib in the PERSIST-2 study were gastrointestinal (GI) AEs. In patients who received 400 mg once daily, 67% reported diarrhea, 38% reported nausea, and 21% reported vomiting, while in those who received 200 mg twice daily, 48% reported diarrhea, 32% reported nausea, and 19% reported vomiting. In those receiving best available therapy, only 15% reported diarrhea, 11% reported nausea, and 5% reported vomiting. GI toxicities were treatable with medication as long as physicians instruct patients on how to properly manage their symptoms, Verstovsek says.
0:08 | The good part when we talk about [adverse events] is that it does not appear that pacritinib lowers the blood cell count much at all. In fact, obviously, if that would be the case, it would not be approved for patients with low platelets. So firstly, dismiss the notion [that] like with other JAK inhibitors, that there is a risk of a worsening blood cell count. That does not appear to be the case.
What is the case is a low-grade GI toxicity, which is nausea, vomiting and diarrhea. Less than half of the patients have those problems, but they may happen. And one needs to teach the patient about the possibility of having some nausea or diarrhea and give patients medications upfront to have them at home, if necessary, when you start pacritinib to use antinausea or anti-diarrhea medications to prevent any of these symptoms, or if they have them, to treat them properly. Because if you do that, the patients will be fine. And in studies, nobody really stopped therapy with pacritinib because of the GI upset. So education about possible low-grade GI toxicity prevention, or giving a patient's medications to have it if they need it is the best way forward.